Hail, Massac
- When
- May 6, 12:15 PM CST
- Where
- Massac County, 4 mi NNW of Metropolis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.203, -88.758
Isolated strong thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated strong thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection. Multicell storm clusters produced isolated hail up to nickel-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 12:10 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 110 PM CDT Sun May 6 2018 .SHORT TERM...(Today through Tuesday night) Issued at 348 AM CDT Sun May 6 2018 Generally clear skies this morning will give way to increasing clouds from the northwest this afternoon as a cold front dips southeast from the Midwest states. The front will not have much dynamic support aloft, and return flow of low level moisture ahead of the advancing front will be little to nil s sfc winds remain more westerly today. There may be enough instability around Sunday afternoon/evening ahead of the front to support isolated thunderstorm development, but expect any development to be limited in coverage this afternoon and early tonight. Cooler and drier air will filter in behind the front later tonight and Monday as high pressure dips southeast into the Great Lakes region. Despite an expected return to sunshine, northerly breezes should hold afternoon high temps Monday a bit below seasonal norms. Still, should be a quite pleasant day with highs from near 70 to the mid 70s and very comfortable humidity levels. After a chilly start to the day Tuesday, temperatures will moderate up well into the 70s Tuesday afternoon as the high pressure system begins to slowly pull off to the east. .LONG TERM...(Wednesday through Saturday) Issued at 348 AM CDT Sun May 6 2018 High confidence early on in the extended with decreasing confidence later in the extended where pops are concerned. On Wednesday we will have have a an open wave upper level trough move through the region with a warm front as a surface reflection. This will result in warm air advection showers starting in the west during the day and spread eastward in the evening. We will have a cap during the day but we have elevated instability as well with K index values exceeding 30. Then we erode the cap in the late day/evening time with CAPE's around 2k j/kg2 and LI's exceeding -5. So will definitely include mentions of thunder. We do have speed shear through the column but very little directional shear at this time. Wet bulb and freezing level is just above 10k feet so would not rule out at least small hail with any strong storms. This system will exit the area Thursday. However a trailing cold front is expected to stall along the northwest periphery of the forecast area...keeping small chances of rain in the area as we remain in the warm sector. Even though the chances will be low thunder will remain possible mainly because we remain in the warm sector. As for temperatures expect above normal highs and lows through the extended. && .AVIATION... Issued at 110 PM CDT Sat May 5 2018 Though there will be some cloudiness around due to an approaching cold front, VFR conditions are forecast for the next 24 hours. The only possible exception may be brief vsby restrictions due to shower or tstm activity in the late afternoon and early evening, mainly over southernmost parts of southeastern MO and the Evansville Tri- State region. At this time, "VCSH" wording was used in the KEVV/KOWB TAFs to acknowledge this, due to the low probability of tstm activity at a terminal. Westerly winds are expected to turn to the north overnight with the frontal passage. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...KH AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 505 AM CDT Sun May 6 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 505 AM CDT Sun May 6 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Locally heavy downpours and lightning would be the main thunderstorm hazards. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances return almost daily for the middle to latter portion of next week. It now looks as though there will be some chance for a few strong to severe storms during the period, with the better chance coming on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The Paducah radar (KPAH), 15 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748716, 748717.